Jump to section
The paper white flower looks almost identical to the daffodil except the flower tends to be white with yellow instead of entirely yellow. This flower can be found in many regions, so accidental ingestion by curious dogs can happen. If your dog ingests this plant, he may develop mild symptoms of toxicity such as gastrointestinal upset, or something more severe such as neurologic abnormalities or even death. If you have the slightest belief your dog ingested a part of the paper white plant, do not hesitate; take him to the veterinarian immediately.
Paper white is a flower more commonly known as a daffodil. If your dog ingests any piece of this plant, you need to treat it as a medical emergency and get him to a veterinarian immediately.
Onset of symptoms may vary from case to case depending on how much your dog ingested. Symptoms may include:
The paper white plant, more commonly known as daffodil, belongs to the Amaryllidaceae family with the genus of Narcissuus and many species. Other common names this plant goes by includes jonquil and narcissus. The paper white looks almost identical to the daffodil; the main difference is the color of the flower: the daffodil is yellow while the paper white is more commonly found in white.
Paper white contains lycorine and other alkaloids that cause your dog to suffer a toxic reaction once ingested. While lycorine does have many beneficial uses in the medical field, it is toxic when ingested in its raw form and in excess amounts by your dog. The bulbs of the paper white have the highest potency of the toxin.
When you arrive at the veterinarians, she will perform a physical exam on your dog to check his vitals and note any other symptoms he may be experiencing. This will also allow her to take a thorough look over your dog to evaluate his symptoms. She may decide to do some blood work for multiple reasons. Doing so will give her needed information on how your dog’s internal organs are functioning especially since liver damage is a concern, and it will help her to rule out other possible causes of your dog’s symptoms. A complete blood count (CBC) and chemistry panel are usually the first tests to be run; it will give the veterinarian a status check of your dog’s major blood filtering organs like the liver and kidney. If your dog is vomiting and having diarrhea excessively, she may run a packed cell volume (PCV) to determine the severity of dehydration he is experiencing. Depending on the preliminary results, your veterinarian may choose to run more diagnostic tests for further evaluation.
If your dog’s abdomen is tender, the veterinarian may want to take a radiograph for an internal look. This will allow her to check the gastrointestinal tract for a blockage or other abnormality. If the radiograph is not helpful, she may want to do an ultrasound to have a different view. Sometimes an ultrasound can show things a radiograph cannot that will be helpful to her diagnostic process.
When she takes his vitals in the beginning, if she notices his heart rate is low, she will put him on monitoring equipment. This will take a continuous reading of his heart rate. She may also want to perform an electrocardiogram (ECG) so that she can see exactly which beat of the heart is having issues and therefore where the problem may be. In addition to this, she may want to take a radiograph to evaluate the size of his heart and check for other issues as well.
Your dog will be started on intravenous fluids to flush the toxin from his system quickly and safely. It will also help correct and prevent any dehydration he may be experiencing from the vomiting, diarrhea, and hypersalivation. Vitamins may be added to the fluids to give your dog an extra boost for his immune system.
If your dog is vomiting profusely, the veterinarian may administer an antiemetic to offer him some relief from the vomiting. If your dog is not vomiting, the veterinarian may induce vomiting to rid his stomach of any remaining ingested pieces of the medicine plant. If too much time has passed since he ingested the plant, she may just administer activated charcoal to bind to the toxin, to prevent the body from absorbing any more, and to act as a protective layer for the gastrointestinal tract. This will also help with any diarrhea he may be experiencing as it will work to rid his system of the toxin.
Any lethargy, weakness, and incoordination will subside as the toxin leaves your dog’s body and as he gets his strength back. He may need to be on kennel rest for a few days with very little exercise to ensure he does not accidentally hurt himself if he is still slightly clumsy. Other forms of treatment will be offered depending on what symptoms your dog is experiencing.
Toxicity from the paper white plant is a serious condition. Symptoms can develop very quickly and your dog’s health can decline rapidly. This needs to be treated as a medical emergency if you want to give your dog a chance to survive. On your way to the veterinarian’s clinic, call ahead and inform them you are coming with your dog and what symptoms he is experiencing. This will allow them to set up in advance and be ready to take him for treatment immediately upon your arrival. Prognosis of a recovery is fair to poor depending on your dog’s reaction to the toxin.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
Paper White Poisoning Average Cost
From 578 quotes ranging from $500 - $6,000
Protect yourself and your pet. Compare top pet insurance plans.
© 2021 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app